| Model Number |
H74939407XS0 |
| Medical Device Problem Codes |
Use of Device Problem (1670); Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Cardiac Perforation (2513); Pericardial Effusion (3271)
| Date of Event |
05/21/2025
Type of Reportable Event
Death
Additional Manufacturer Narrative
Product was reported as lost and was not received for evaluation; therefore, no visual or physical analysis of the product could be performed.A review of the device history records of the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.During manufacturing and packaging of this product the operators are instructed to 100% visually inspect for any obvious defect prior to shipment.The history records indicate this product was final inspection tested at lake region medical and was determined to be acceptable.As indicated in the device instructions for use (dfu) warnings section: monitor wire position throughout the procedure for proper placement of the curve and distal tip.When advancing or removing the guidewire, always use fluoroscopic guidance with radiographic equipment that provides high-resolution images.Never position the guidewire blindly, as this may result in misplacement, dissection or perforation.Never advance the guidewire against resistance without first determining the reason for resistance under fluoroscopy.Excessive force against resistance may result in damage to the catheter or vessel/organ.Care should be taken when advancing the guidewire after device deployment.The wire should only be introduced into or withdrawn from the ventricle through a catheter already positioned in the ventricle.The curve of the safari2 guidewire should be constrained with in a catheter during insertion into or withdrawal from the body or treatment site.As indicated in the device instructions for use: 1.Ensure a catheter is appropriately placed in the ventricle or other intended treatment area.2.Carefully remove the safari2 guidewire, from the hoop by grasping the proximal end of the j-straightener separating the straightener from the hoop.3.After inspection of the safari2 guidewire, advance the j-straightener over the distal section of the safari2 wire to straighten the curve.4.Insert the safari2 guidewire into the hub of the catheter with the aid of the j- straightener.5.Carefully advance the distal tip of the safari2 guidewire into the lumen of the catheter.6.Remove the safari2 guidewire j- straightener by withdrawing it over the length of the safari2 guidewire.7.Advanced the safari2 guidewire through the catheter under fluoroscopic guidance.8.Confirm safari2 guidewire curve position to assure safari2 guidewire placement and stability.9.Maintain wire position while tracking or advancing a catheter or device over the wire.10.To remove the guidewire from the treatment area: a.A catheter must be advanced into the treatment area over the safari2 guidewire prior to withdrawing the wire.B.The safari2 guidewire is pulled back completely into the catheter.C.The safari2 guidewire may then be withdrawn from the catheter.At this time, it is not possible to assign a definitive root cause for the event as reported.Based on the information provided, it appears that clinical and/or procedural factors have contributed to the event.Cardiac perforation, pericardial effusion, and death are known potential adverse events and are listed in the safari2 instructions for use (ifu).Should additional information be received, a follow up medwatch report will be submitted.Although annex g instructions state that with stand-alone devices annex g term should not be used, code 4755 was selected due to component code (g) showing up on the missing data report.
Event or Problem Description
Event description: during the tavi procedure, we were in the valve release stage in part 2.When an anesthesiologist reported that the patient's blood pressure was dropping, at that moment the concern was to maintain tension and release the valve completely, we released the valve and then the echo detected pericardial effusion.The change was made; they called the heart muscle and opened the patient.Blood was detected deep in the left ventricle, the catheter managed to contain it but then another perforation appeared in the right ventricle, tearing the distal part of the heart.Patient died accidentally.Looking at the facts, images and what the appeal said, the safari guide wire pierced the left ventricle causing all of this.Patient present at time of event? yes.Patient complications: pericardial effusion.In the physician's opinion, did the device or procedure cause or contribute to the patient complication? yes.Please describe the way in which the device or procedure caused or contributed to the patient complication? the safari guide wire ended up piercing the left ventricle and causing pericardial effusion after valve deployment.Medical or surgical interventions: a cardiac surgeon was called to intervene the left ventricle.Patient outcome: death.Procedure number: pn-2666356.Patient status: the patient is deceased with an official cause of death of pericardial effusion.29may2025: question: is this a new or experienced user? answer: experienced.Question: were there any early signs of complications before the drop in blood pressure and pericardial effusion were identified? answer: no.Question: were there any other procedure complications prior to the drop in blood pressure and pericardial effusion? answer: no.Question: was it determined via imaging or is there imaging available to review and determine when during the procedure the perforation of the left ventricle occurred? answer: procedural angiographic media will be submitted to bsc.Question: after the initial release of the valve the patient became hypotensive.What do they attribute the hypotension to, at this stage? answer: unknown.Question: the report states that looking at the facts, images, and appeal - the safari wire pierced the left ventricle causing all of this.Can you provide the imaging of the wire position and the procedural step when they believe the piercing occurred? answer: procedural angiographic media will be submitted to bsc.Question: the reports states that the safari wire caused the perforation of the left ventricle.What does the physician/end user think caused the perforation in the right ventricle? answer: unknown.Question: the report suggests the tear in the right ventricle tore the distal part of the heart, patient died accidentally' what does accidentally mean in the context of this reported death allegedly due to the safari wire? answer: the patient's death was not intentional.Question: when the patient became hypotensive after the initial release the main concern was to maintain tension as the patient blood pressure was dropping.Maintain tension of what? was it a device that was under tension'? answer: yes.Question: if yes, what device and do they have imaging of the device under tension to confirm correct positioning throughout the complete release of the valve (release stage part 2)? answer: yes, the accurate neo2 system.Question: do they have cine or fluor imaging of the wire position as they released the valve completely (release stage part 2)? answer: procedural angiographic media will be submitted to bsc.Question: listing and model of other devices used during the procedure, include the model, brand name, sizes, etc.Answer: isleeve, acurate neo2 valve, acurate neo2 delivery system.Question: was there any resistance noted during advancing the safari2 guidewire and/or prior to the valve release? answer: no resistance or difficulties advancing safari2.Question: was bav performed over the wire and if so, was it competed successfully without any complications? answer: yes.Question: was there any damage noted to the guidewire and/or other devices prior to or after the procedure? answer: no.
Event or Problem Description
On 06 jun 2025: question: how much blood was drained from left ventricle? answer: i don't have that information, especially because while they were draining the heart surgeon quickly entered the field.Question: was there blood in the right ventricle? was it drained? how much was drained? answer: as far as i know, the exit was in the left ventricle.And they didn't drain it.Question: rapid pacing -what right temp pacing wire was used? answer: they used the safari as a guide for pacing.Question: listing of all intervention(s) performed? answer: after the echocardiographer mentioned the pericardial effusion, the cardiac surgeon entered the room and began the surgery, trying to fix where the puncture had occurred, which was in the left ventricle, which he himself mentioned was probably caused by the safari guide putting too much strain on him.Question: was the curve of the safari2 guidewire constrained within a catheter during insertion into and withdrawal from the body or treatment site? answer: no, and there wasn't any damaged part either.Question: was the wire position maintained while tracking or advancing the catheter or other devices over the wire? answer: yes, but from what the dr mentioned, he believes that the first operator placed too much tension on the guide wire when releasing the valve.Question: did the end user monitor the wire position via fluoroscopy throughout the procedure for proper placement of the curve and distal tip? answer: yes, they did, but during the release of the valve in the final stage, they were very concerned about the positioning of the valve and ended up putting a lot of tension on the guide wire due to their error, i believe.
Additional Manufacturer Narrative
This medwatch report is an update to the previous report to include the additional information received on 06jun2025 in section b(5).Additionally, section h(11) has been updated to include the intended use statement from the device instructions for use.Product was reported as lost and was not received for evaluation; therefore, no visual or physical analysis of the product could be performed.A review of the device history records of the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.During manufacturing and packaging of this product the operators are instructed to 100% visually inspect for any obvious defect prior to shipment.The history records indicate this product was final inspection tested at lake region medical and was determined to be acceptable.As indicated in the device instructions for use (dfu), intended use: · the safari2¿ guidewire is intended to facilitate the introduction and placement of interventional devices within the chambers of the heart, including those used in transcatheter aortic valve procedures.As indicated in the device instructions for use (dfu) warnings section: ·monitor wire position throughout the procedure for proper placement of the curve and distal tip.·when advancing or removing the guidewire, always use fluoroscopic guidance with radiographic equipment that provides high-resolution images.Never position the guidewire blindly, as this may result in misplacement, dissection or perforation.·never advance the guidewire against resistance without first determining the reason for resistance under fluoroscopy.Excessive force against resistance may result in damage to the catheter or vessel/organ.Care should be taken when advancing the guidewire after device deployment.·the wire should only be introduced into or withdrawn from the ventricle through a catheter already positioned in the ventricle.·the curve of the safari2 guidewire should be constrained with in a catheter during insertion into or withdrawal from the body or treatment site.As indicated in the device instructions for use: 1.Ensure a catheter is appropriately placed in the ventricle or other intended treatment area.2.Carefully remove the safari2 guidewire, from the hoop by grasping the proximal end of the j-straightener separating the straightener from the hoop.3.After inspection of the safari2 guidewire, advance the j-straightener over the distal section of the safari2 wire to straighten the curve.4.Insert the safari2 guidewire into the hub of the catheter with the aid of the j- straightener.5.Carefully advance the distal tip of the safari2 guidewire into the lumen of the catheter.6.Remove the safari2 guidewire j- straightener by withdrawing it over the length of the safari2 guidewire.7.Advanced the safari2 guidewire through the catheter under fluoroscopic guidance.8.Confirm safari2 guidewire curve position to assure safari2 guidewire placement and stability.9.Maintain wire position while tracking or advancing a catheter or device over the wire.10.To remove the guidewire from the treatment area: a.A catheter must be advanced into the treatment area over the safari2 guidewire prior to withdrawing the wire.B.The safari2 guidewire is pulled back completely into the catheter.C.The safari2 guidewire may then be withdrawn from the catheter.At this time, it is not possible to assign a definitive root cause for the event as reported.Based on the information provided, it appears that clinical and/or procedural factors have contributed to the event.Should additional information be received, a follow up medwatch report will be submitted.
Additional Manufacturer Narrative
This medwatch report is an update to the previous report to include the results and conclusions (h11), to update adverse event problem codes h6 (a), (b), (c), and (d), and the response to fda request (see file attachments).An evaluation of the available information and imaging provided by the end user was undertaken by an interventional cardiologist (mb bch bao md phd mrcpi fesc) on behalf of the manufacturer (integer/lake region medical).The dr concluded that the safari2 guidewire is a safe and effective device that is proven to reduce the risk of ventricular injury compared to non-pre-shaped guidewires.Due care and diligence are required during the use of the device to ensure that the natural curvature of the wire is maintained.Excessive force will result in deformation of the guidewire and interaction with the myocardium and risks injury.The safari2 guidewire instructions for use was reviewed.Appropriate instruction, precaution and warnings are provided to the user.From review of the video provided from the user facility due care was not exercised by the user in this case.The conclusion, both the end user facility and in-house proctor in this case, and the interventional cardiologist (mb bch bao md phd mrcpi fesc), who viewed the information and imaging on behalf of integer/lake region medical, concluded that based on the available data, due care was not exercised by the user in this case by not maintaining full visualisation of the safari2 guidewire's distal end.
Additional Manufacturer Narrative
This medwatch report is an update to the previous report to include the additional information received from the distributor in section b(5).Manufacturer's investigation and the response to fda request is still pending at this time.Results and conclusion will be provided in a supplemental follow up report and the response to fda request will be provided via email.
Event or Problem Description
Additional information and media were received from the distributor: question: was echo taken pre to or after full valve deployment? answer: it was carried out throughout the procedure.Question: was more than one echo performed? answer: just one echo performed.Supplemental information received reported, 'the echocardiographer was in the room during the entire procedure, but he was more focused on the final part of the procedure, checking the results and positioning.When i said only one echo was performed, i was referring to only one professional.' question: was cpr or cardiac massage performed? answer: yes they did.Question: it was initially reported: 'when an anesthesiologist reported that the patient's blood pressure was dropping, at that moment the concern was to maintain tension and release the valve completely, we released the valve and then the echo detected pericardial effusion.The change was made, they called the heart muscle and opened the patient.' can you please clarify or restate the underlined sentence? answer: i remember that moment, they removed the delivery system and quickly called the cardiac surgeon.Question: it was initially reported: 'looking at the facts, images and what the appeal said, the safari guide wire pierced the left ventricle causing all of this.' what does 'the appeal' refer to? answer: they believe the safari punctured the ventricle due to excessive force.Question: can you confirm if the wire was constrained within a catheter during insertion? answer: no, the safari had no defects.Question: what are the levels of experience for: answers: a.Dr- starting therapy he is a new implanter of tavi.B.Dr.-have some expertise in tavi (acurate and another's valves).C.Heart surgeon - expert.Question: can you confirm no additional procedural media is available? answer: they do not provide it due to hospital compliance issues.